3 Replies Latest reply on Apr 17, 2015 9:48 PM by amyminge

    What's Going On?: Paint Changes Color When Applied to Stucco

    amyminge

      WP_20150416_09_13_00_Pro.jpg

       

      PROBLEM:

      This is bizarre, but when I apply paint to my home’s exterior (currently white), the paint changes color. The grays change to purple. The whites change to yellow. Greenish-beige becomes orange. I have purchased many samples of paint, and a color change is apparent for all but the darkest colors. The change in color starts happening immediately when I apply the paint, and it becomes more intense over subsequent days. After a few days, there is a radical difference between the paint’s intended color and the new color.

       

      Apparently a chemical reaction is occurring between the paint and a substance in/on the wall, but I don't know what it is, or how to remedy it.

       

      SURFACE FACTORS:

      1-The house is stucco, so perhaps the surface is very alkaline. The house was built in 1971, and several coats of paint have been applied by the previous owners since then, so I would think the alkalinity would no longer be a factor, but perhaps it is. (Would it even be possible for improperly cured stucco to remain highly alkaline for 44 years?)

       

      2-The previous owner told me that, around fifteen years ago, he painted the house with "pool paint." (Unfortunately, I don’t know what type of “pool paint” was applied, or why it was applied.) My guess is that this was in response to the color-changing problem rather than the cause of the problem, but I don’t know for certain.  (It is interesting that the pool paint has remained white all this time, while I’m unable to get a true white.)

       

      OTHER NOTES:

      --In case you’re wondering whether it’s simply a matter of perception, I have painted the wood that is immediately next to the stucco, and the paint on the wood appears exactly as it should and it remains constant in color over time (aside from becoming just slightly lighter as it dries). In other words, the paint only changes color on the stucco. Since the wood was never painted with pool paint, and since the wood is obviously not stucco, I still don’t know which factor (pool paint, stucco, or something else) is causing the color change. However, this does show me that it’s not an issue of perception, lighting or viewing angle. The paint color is truly changing color on the stucco.

      --I'm mostly using Behr Ultra Premium and Marquee paint, but the same phenomenon happens with Sherwin-Williams Duration paint.

       

      I have some chemistry in my own background, but I am really stumped by this problem.

      Does anyone know what is going on? Any help would be appreciated!

       

      Message was edited by: Amy ***** PHOTO I'm attaching a photo. The paint on the upper part of the stucco (looks yellow) is the same as the paint on the adjacent board (looks white). (Interestingly, the upper part of the board has a slight yellow tint. This is because, after I painted the stucco, and before I started the top of the board, I wiped-off the brush, but apparently the brush had still retained some of the contaminated paint from the stucco. When I noticed that a slight yellowish tint was developing, I got a new paintbrush and a new bowl. Then I filled the new bowl with new paint (but from the same paint can that the stucco paint originally came from). Then I painted the bottom portion of the board with the fresh paint. DEVELOPMENTS --Since I posted the original message, I managed to get in touch with the previous homeowner. He said that he used pool paint since it has a higher viscosity than regular paint, but he had not experienced any issues with paints changing colors. --I spoke with Behr's customer service. They were very helpful and recommended using a masonry primer to seal up whatever is on the surface, and they are sending me some primer free-of-charge. I'm also going to try power-washing the house before applying the primer. This will probably solve the problem in practical terms, but I am still very curious about what might have been causing the problem in the first place. Any ideas?